Back to Ask the Diabetes Team Ask the Diabetes Team

From Conover, North Carolina, USA:

How low is too low for blood sugar to be? My fiance has type 2 diabetes and has convinced me to start checking my blood sugar due to my recent episodes and symptoms.

Today, it had dropped suddenly to 57 mg/dl [3.2 mmol/L]. I felt it dropping. I had been out in the hot sun for about five hours, pulling weeds and mulching my flowers beds. I took frequent breaks for snacks and fluids. They were not very healthy snacks: two Pop Tarts for breakfast; two toaster pastries for lunch; and a bowl of cereal at 2:30 p.m. I drank diet drinks most of the day.

I have not been diagnosed with diabetes as of yet, but I am going to have it checked next week. I have been having symptoms of sweating (extreme/soaking) during the night, tingling, numbness, pins and needles feeling in my hands and feet most any time, sudden nervousness or shaking in my hands, clammy skin, weakness (feeling like I am going to pass out), pale in the face, and sick to my stomach. I have Irritable Bowel Disease and a bladder disease (ulcerative) and some medications make me crave sweets.

I am 32 years old, 5 feet, 3 inches tall and weigh more than I ever have (due to medications and cravings), 145 pounds. My usual weight before the Prednisone, antidepressants, and birth control was about 120 to 125 pounds. I started gaining at age 27 and have not been able to lose any weight. Slim Fast made my sugar high and have sudden drops. Diet pills make me nervous and I work so many hours I have not made or found time for exercise.

I have not found any information on-line about how low your sugar has to be before you start passing out, have convulsions, or go into a coma. All I have found is that anything under 80 mg/dl [4.4 mmol/L] is low. When should I worry while monitoring at home before I am diagnosed? I thought I may be trying to go through the change early (at first) because of the hot flashes, cold sweats, clamminess, paleness, and night sweating.


There are several possibilities here. The most common is a condition called reactive hypoglycemia. Despite having a name, it is not necessarily a well-characterized condition. Patients exhibit symptoms and associated low blood sugars after ingesting meals that induce a marked insulin rise. For some reason, there is difficulty putting the brakes on the insulin secretion from these meals and the glucose goes down too far before coming back up. This is perceived as lightheadedness, weakness, shakiness, and is associated with low sugars. The usual way of trying to treat the condition is to avoid meals high in simple carbohydrates as these foods would be more likely to induce the symptoms. In addition, it is recommended that small frequent feedings be ingested throughout the day to avoid the symptoms. The concern about symptoms like these, besides being miserable with the symptoms, is that it may represent disordered insulin secretion and that may be a marker of pending type 2 diabetes. This hypothesis is not established. However, it is a good idea that you are checking with your physician.


Original posting 9 Jun 2005
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.